Kansas, 2010

Flash Flood and Hail in Kansas, April 6, 2010

April 6, 2010 · NWS ICT · 30 events in 8 counties and zones

Severe thunderstorms developed during the afternoon hours along and east of a dry line as it moved into Eastern Kansas on April 6th, 2010. The supercell thunderstorms were prolific producers of large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100
Crop damage
$100
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Severe thunderstorms developed during the afternoon hours along and east of a dry line as it moved into Eastern Kansas on April 6th, 2010. The supercell thunderstorms were prolific producers of large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 6, 10:59 AM CST, 2 hours 46 minutes earlier.

Area forecast discussion, Apr 6, 10:59 AM CST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1159 AM CDT TUE APR 6 2010

.UPDATE...

WILL UPDATE TO MAKE ONLY MINOR TWEAKS TO GOING FORECAST.

DRYLINE/COLD FRONT CURRENTLY EXTENDS FROM NEAR KCNK TO NEAR KPTT.
WATER VAPOR IMAGERY SHOW THE UPPER WAVE PUSHING ACROSS CO/NORTHERN
NM AND APPROACHING THE HIGH PLAINS. THE SURFACE FRONT/DRYLINE IS
EXPECTED TO CONTINUE PUSHING VERY SLOWLY EAST THROUGH THE LATE
AFTERNOON HOURS AND BY 21Z SHOULD EXTEND RIGHT ALONG THE KS
TURNPIKE. UNLIKE YESTERDAY...FEEL MORE CONFIDENT IN STORM INITIATION
LATE THIS AFTERNOON DUE TO THE APPROACHING UPPER SHORTWAVE AND
ASSOCIATED MID LEVEL COOLING WHICH HAS ALREADY COMMENCED ACROSS THE
ENTIRE FORECAST AREA. CURRENT THINKING IS THAT STORMS SHOULD
INITIATE BETWEEN 21Z-00Z EAST OF THE TURNPIKE.

AS FAR AS STORM MODE...THERE IS PLENTY OF 0-6KM SHEAR TO SUPPORT SVR
STORMS. HOWEVER MODELS HAVE BEEN CONSISTENT IN SHOWING VERY LITTLE
TURNING THROUGH THE 850MB-250MB LAYERS WITH ONLY SOME SPEED SHEAR
THROUGH THIS LAYER. IN ADDITION 0-6KM SHEAR VECTORS ARE MOSTLY
PARALLEL TO THE BOUNDARY ACROSS THE FORECAST AREA AND MORE NORMAL TO
THE BOUNDARY ACROSS NORTH CENTRAL-NORTHEAST OK WHERE MORE DISCRETE
CELLS MAYBE POSSIBLE. SO GIVEN THE LACK OF GOOD TURNING IN THE MID
LAYERS AND THE ORIENTATION OF SHEAR VECTORS...FEEL ONCE STORMS
INITIATE WE WILL SEE SW TO NE ALIGNED QUASI-LINEAR STORM SEGMENTS
EAST OF THE BOUNDARY. THE ONLY CAVEAT TO THIS WOULD BE NEAR OR
SHORTLY AFTER SUNSET WHEN THE SFC WINDS BACK SLIGHTLY WHICH MAY
ALLOW FOR SOME BRIEF SUPERCELL STRUCTURES WHICH MAY PROVIDE A WINDOW
FOR SOME BRIEF/WEAK TORNADOES.

WILL LEAVE HEADLINES AS IS FOR NOW. EVEN THOUGH SURFACE WINDS ACROSS
CENTRAL KS ARE NOT TOO STRONG...FEEL NORTHWEST WINDS WILL BE ON THE
INCREASE LATE THIS AFTERNOON INTO THE EARLY EVENING HOURS AS THE
SURFACE LOW SLIDES EAST.

&&

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

MAIN AVIATION CONCERN WILL BE STORMS ACROSS SE KS.

CURRENTLY HAVE A STRONG/FAST MOVING SHORTWAVE KICKING OUT OF THE
ROCKIES AND INTO THE HIGH PLAINS. AT THE SURFACE LOW PRESSURE IS
SITUATED ACROSS EASTERN NE/WESTERN IA WITH A COLD FRONT STRETCHING
FROM THIS LOW DOWN INTO WESTERN OK. STORMS ARE EXPECTED TO DEVELOP
LATE THIS AFTERNOON/EVENING ALONG THE FRONT ACROSS SE KS AND PUSH
EAST AS THE OVERNIGHT HOURS PROGRESS. MVFR CIGS ARE EXPECTED TO
PERSIST INTO THE EVENING HOURS AT KCNU AS LOW LEVEL MOISTURE
CONTINUES TO FUNNEL INTO THE AREA.

AS THIS SYSTEM PUSHES EAST WINDS ACROSS THE AREA WILL FLIP AROUND
THE THE NORTHWEST AND WILL BE FAIRLY GUSTY. IN ADDITION SOME LOWER
CIGS WILL ALSO TRY TO WORK SOUTH ON WED DUE TO COLD ADVECTION. MVFR
CIGS WILL BE LIKELY AS THESE CIGS SPILL SOUTH.

LAWSON

&&

.PREV DISCUSSION... /ISSUED 627 AM CDT TUE APR 6 2010/

AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
DRYLINE OVER WRN KS EXPECTED TO REACH THE FLINT HILLS BY MID PM AS
LOW PRESSURE MOVES FROM N-CNTRL KS TO IOWA. GUSTY S-SWRLY WINDS
EXPECTED AHEAD OF AND BEHIND DRYLINE...WITH GUSTS OF 30-35 KT.
WDLY SCT TS SHOULD DEVELOP OVER THE FLINT HILLS LATE THIS
PM/EVE...THEN INCREASE IN COVERAGE AS THEY MOVE ACROSS SERN KS AS
THE COLD FRONT OVER TAKES THE DRYLINE RESULTING IN INCREASING
CONVERGENCE. WILL CARRY A TEMPO TS GROUP AT CNU LATE THIS EVENING.
BROKEN MVFR CIGS LIKELY ACROSS S-CNTRL/SERN KS THIS MORNING
UNDERNEATH VERY STRONG LOW-LEVEL JET AXIS.

JMC

PREV DISCUSSION... /ISSUED 517 AM CDT TUE APR 6 2010/

UPDATE...
AFTER SOME TWEAKS TO THE FORECAST...DECIDED TO ISSUE A RED FLAG
WARNING FOR MUCH OF CENTRAL AND SOUTH CENTRAL KANSAS DUE TO
EXTREME GRASSLAND FIRE DANGER. LOCATIONS NOT INCLUDED IN THE
WARNING HAVE BEGUN TO GREEN-UP MORE THAN SURROUNDING AREAS...AND
THEREFORE WILL NOT REACH EXTREME CONDITIONS. HOWEVER...FIRE DANGER
IN THESE UNWARNED AREAS WILL STILL BE HIGH TO VERY HIGH...WITH
GUSTY WINDS AND RELATIVE HUMDITIES FALLING TO AROUND 20 TO 30
PERCENT. OUTDOOR BURNING WILL BE DANGEROUS ACROSS THE ENTIRE
FORECAST AREA...WITH THE HIGHEST DANGER BEING IN AREAS INCLUDED IN
THE RED FLAG WARNING.

SCHRECK

PREV DISCUSSION... /ISSUED 310 AM CDT TUE APR 6 2010/

DISCUSSION...

MAIN FORECAST CONCERNS ARE GUSTY WINDS TODAY AND THUNDERSTORM
CHANCES THIS AFTERNOON AND TONIGHT.

TODAY-TONIGHT:
AN UPPER LEVEL TROUGH IS MOVING INTO THE ROCKIES THIS MORNING...WITH
A SURFACE LOW STRENGTHENING IN THE LEE OF THE ROCKIES. CONVECTION
THAT DEVELOPED MONDAY EVENING HAS MOVED INTO NORTHEAST NEBRASKA AND
IOWA...AND THE DRYLINE HAS RETREATED ACROSS WESTERN PORTIONS OF
KANSAS AND OKLAHOMA. SURFACE WINDS HAVE CONTINUED TO BE QUITE GUSTY
OVERNIGHT...AND WILL INCREASE AGAIN THIS MORNING. WE WILL BE ISSUING
A WIND ADVISORY FOR THE ENTIRE FORECAST AREA...AND ALTHOUGH SOME
LOCATIONS WILL NOT SEE ADVISORY CRITERIA WINDS UNTIL THIS
AFTERNOON...WE WILL KEEP IT SIMPLE AND INCLUDE ALL COUNTIES IN THE
SAME TIMEFRAME.

THE DRYLINE WILL MOVE EAST AGAIN TODAY...WITH THE COLD FRONT
TRAILING BEHIND AND EVENTUALLY PUSHING EASTWARD THROUGH THE FORECAST
AREA LATE THIS AFTERNOON AND TONIGHT. WARM MID-LEVELS WILL KEEP
THUNDERSTORMS AT BAY UNTIL MID-AFTERNOON...WHEN THE CAP DECREASES
ENOUGH TO ALLOW STORMS TO DEVELOP. AT THAT POINT...THE DRYLINE WILL
LIKELY HAVE MADE IT THROUGH WICHITA. WITH 0-6KM SHEAR OF 55 TO 65
KNOTS AND 1500-2500J/KG MLCAPE DURING THE LATE AFTERNOON...ANY OF
THE STORMS THAT DEVELOP CAN BECOME SUPERCELLS AND PRODUCE LARGE HAIL
AND GUSTY WINDS...AND A TORNADO OR TWO CANNOT BE RULED OUT. THESE
STORMS WILL THEN TRANSITION TO BE MORE LINEAR AS THEY MOVE INTO
SOUTHEAST KANSAS FOR THE EVENING AND SHOULD BE EAST OF THE FORECAST
AREA BY MIDNIGHT OR SO.

WEDNESDAY-SUNDAY:
AS THE UPPER LOW MOVES THROUGH THE AREA ON WEDNESDAY...WOULD EXPECT
SOME SHOWERS ACROSS CENTRAL AND POSSIBLY SOUTH CENTRAL KANSAS. DOES
NOT LOOK LIKE ANY REAL SIGNIFICANT RAINFALL...BUT WILL KEEP SOME
PRECIPITATION CHANCES GOING DURING THE DAY WEDNESDAY. AFTERNOON
TEMPERATURES WILL BE BELOW NORMAL FOR MOST OF THE AREA.

AFTER THE UPPER LOW MOVES THROUGH...QUIETER WEATHER WILL BE IN STORE
FOR THE NEXT FEW DAYS. UPPER FLOW WILL BRIEFLY BECOME MORE ZONAL FOR
THE REMAINDER OF THE WEEK...BEFORE THE NEXT UPPER TROUGH MOVES ONTO
THE WEST COAST. TEMPERATURES WILL CLIMB ABOVE NORMAL ONCE
AGAIN...WITH 70S EXPECTED THROUGH THE WEEKEND.

SCHRECK

FIRE WEATHER...
WHERE THERE IS STILL QUITE A BIT OF CURED GRASS...FIRE DANGER WILL
BE VERY HIGH BOTH TODAY AND WEDNESDAY. FIRE DANGER WILL APPROACH
EXTREME IN CENTRAL KANSAS THIS AFTERNOON WITH WINDS AROUND 30 TO 35
MPH AND GUSTS TO 45 MPH. ALSO...AS THE DRYLINE MOVES EASTWARD
TODAY...RELATIVE HUMIDITIES WILL DROP TO 15 TO 20 PERCENT BEHIND THE
DRYLINE.

FIRE WEATHER CONDITIONS IMPROVE FOR THURSDAY AND FRIDAY...WITH
LIGHTER WINDS AND CLEAR SKIES.

SCHRECK

AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
SCATTERED MVFR CIGS ARE EXPECTED OVERNIGHT...THOUGH CONFIDENCE ON
THE AREAL EXTENT IS NOT AS HIGH BASED ON LATEST SATELLITE TRENDS
AND 00Z MODEL GUIDANCE. OCCASIONALLY STRONG AND GUSTY WINDS WILL
PREVAIL ACROSS MUCH OF THE AREA THROUGH THE FORECAST VALID PERIOD.
DEEP SURFACE LOW PRESSURE ACROSS NORTHWEST KANSAS WILL BEGIN TO
MOVE EAST LATE TONIGHT THRU TUESDAY...AS THE ASSOCIATED UPPER TROF
EJECTS OUT ACROSS THE CENTRAL PLAINS. A RATHER STRONG PRESSURE
GRADIENT WILL EXIST ACROSS THE AREA INTO EARLY TUESDAY MORNING
WITH STRONG SOUTH WINDS. WINDS WILL VEER TO THE WEST-SOUTHWEST
BEHIND THE DRY LINE FRONT ON TUESDAY AFTERNOON ACROSS CENTRAL
KANSAS WITH DEEP MIXING CONTINUING TO PROMOTE STRONG/GUSTY WINDS.
SCATTERED CONVECTION IS POSSIBLE AHEAD OF THE FRONT ACROSS
SOUTHEAST KANSAS ON TUESDAY AFTERNOON. WINDS WILL SHIFT TO THE
NORTHWEST ACROSS CENTRAL KANSAS BEHIND THE SURFACE COLD FRONT BY
TUESDAY EVENING.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    82  44  59  35 /  10  10  20  10
HUTCHINSON      79  39  57  34 /  10  10  30   0
NEWTON          81  42  55  35 /  10  10  30  10
ELDORADO        81  45  56  36 /  20  20  20  10
WINFIELD-KWLD   81  46  62  35 /  20  20  10  10
RUSSELL         65  38  54  32 /  10  10  50   0
GREAT BEND      72  35  54  31 /  10  10  50   0
SALINA          80  43  54  35 /  10  10  50  10
MCPHERSON       80  40  53  34 /  10  10  30  10
COFFEYVILLE     76  52  64  38 /  20  60  10  10
CHANUTE         77  50  62  37 /  20  60  10  10
IOLA            77  50  61  37 /  20  50  10  10
PARSONS-KPPF    76  52  63  38 /  20  60  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ032-033-047>053-
067>072-082-083-091>096-098>100.

RED FLAG WARNING UNTIL 10 PM CDT THIS EVENING FOR KSZ032-033-
047>053-067-069-070-082-091.

&&
Hazardous weather outlook, Apr 6, 12:06 PM CST, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
106 PM CDT TUE APR 6 2010

KSZ032-033-047>053-067>072-082-083-091>096-098>100-071200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
106 PM CDT TUE APR 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ALONG
AND EAST OF THE KANSAS TURNPIKE...AS A DRYLINE AND COLD FRONT PUSH
THROUGH THE AREA. LARGE HAIL...DAMAGING WINDS...AND AN ISOLATED
TORNADO WILL BE POSSIBLE LATE THIS AFTERNOON INTO EARLY EVENING. THE
SEVERE THREAT WILL TRANSITION TO MAINLY DAMAGING WINDS FOR SOUTHEAST
KANSAS TONIGHT AS THE COLD FRONT PUSHES RAPIDLY EAST.

WINDS ARE GOING TO BE GUSTY ACROSS THE ENTIRE AREA TODAY. PLEASE
SEE THE LATEST WIND ADVISORY FOR DETAILS.

THE GRASSLAND FIRE DANGER INDEX IS EXPECTED TO CLIMB TO EXTREME
ACROSS MUCH OF CENTRAL AND SOUTH CENTRAL KANSAS THIS AFTERNOON.
PLEASE SEE THE LATEST RED FLAG WARNING FOR DETAILS. OUTSIDE OF THE
RED FLAG WARNING...GRASSLAND FIRE DANGER WILL BE IN THE VERY HIGH
CATEGORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE GRASSLAND FIRE DANGER WILL BE VERY HIGH ACROSS CENTRAL KANSAS
AND THE FLINT HILLS ON WEDNESDAY. VERY HIGH FIRE DANGER WILL
AGAIN BE POSSIBLE FOR PARTS OF CENTRAL AND SOUTHEAST KANSAS FROM
FRIDAY THROUGH SUNDAY.

A CHANCE OF THUNDERSTORMS RETURNS TO THE AREA SUNDAY NIGHT. AT
THIS TIME...A FEW STRONG STORMS LOOK POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED FROM 3 PM THIS AFTERNOON
UNTIL MIDNIGHT TONIGHT...EAST OF THE KANSAS TURNPIKE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

SCHRECK/JMC

In the hours before

Special weather statement, Apr 6, 1:25 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
225 PM CDT TUE APR 6 2010

KSZ052-053-069-062030-
BUTLER-CHASE-MARION-
225 PM CDT TUE APR 6 2010

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BUTLER...CHASE AND MARION COUNTIES...

AT 223 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 8
MILES WEST OF BURNS...OR 17 MILES EAST OF NEWTON...AND MOVING
NORTHEAST AT 50 MPH.

THESE STORMS ARE EXPECTED TO CONTINUE TO INTENSIFY AND WILL LIKELY
BECOME SEVERE.

COOK

The radar

The Topeka radar (KTWX), 75 km away, was scanning. The volume nearest the first event began at 19:45 UTC.

Open the radar archive at this moment

Event by event

24 hail, 5 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Chase

When
April 6, 1:45 PM CST
Where
Chase County, 0.54 mi W of Cottonwood Falls
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.370, -96.540

Spotter estimated pea to half inch sized hail with the 50 to 60 mph winds.

Hail, Butler

When
April 6, 2:22 PM CST
Where
Butler County, 10.27 mi NE of Potwin
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.056, -96.888

Hail, Marion

When
April 6, 2:22 PM CST
Where
Marion County, 0.88 mi NW of Burns
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.090, -96.890

Hail, Butler

When
April 6, 4:17 PM CST
Where
Butler County, 1.29 mi ESE of Whitewater
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.960, -97.130

Hail was accompanied by 45 mph winds and torrential rain.

Hail, Sedgwick

When
April 6, 4:20 PM CST
Where
Sedgwick County, 3.06 mi WSW of Park City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.780, -97.370

Hail, Sedgwick

When
April 6, 4:28 PM CST
Where
Sedgwick County, 2.28 mi SW of Park City
Measured
1 in hail
Reported by
Public
Coordinates
37.781, -97.354

Nickel to quarter sized hail reported by KWCH television.

Hail, Sedgwick

When
April 6, 4:30 PM CST
Where
Sedgwick County, 3.21 mi NNW of (Ict)wichita Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
37.690, -97.460

Public reported pea to penny sized hail with heavy showers.

Hail, Sedgwick

When
April 6, 4:31 PM CST
Where
Sedgwick County, 1.09 mi WSW of Kechi
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
37.796, -97.299

Pea to slightly larger than nickel sized hail reported by KAKE television Meteorologist.

Flash Flood, Marion

When
April 6, 4:36 PM CST to 8:36 PM CST
Where
Marion County, 5.55 mi N of Burns to 5.28 mi N of Burns
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Trained Spotter
Coordinates
38.160, -96.890

Five inches of rain caused a creek to come out of its banks.

Hail, Sedgwick

When
April 6, 4:45 PM CST to 4:55 PM CST
Where
Sedgwick County, 3.57 mi S of Maize
Measured
0.88 in hail
Reported by
Public
Coordinates
37.719, -97.461

Hail, Sedgwick

When
April 6, 4:48 PM CST
Where
Sedgwick County, 3.02 mi NNW of (Ict)wichita Arpt
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
37.692, -97.444

Hail, Sedgwick

When
April 6, 4:52 PM CST
Where
Sedgwick County, 3.21 mi NNW of (Ict)wichita Arpt
Measured
1.5 in hail
Reported by
Public
Coordinates
37.690, -97.460

Hail, Sedgwick

When
April 6, 5:03 PM CST
Where
Sedgwick County, Park City
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
37.800, -97.320

Hail, Butler

When
April 6, 5:33 PM CST
Where
Butler County, 0.88 mi NW of Cassoday
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.040, -96.640

Thunderstorm Wind, Butler

When
April 6, 5:35 PM CST
Where
Butler County, 3.34 mi WSW of Potwin
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.940, -97.080

A wheelbarrow flew 60 feet.

Hail, Chase

When
April 6, 5:45 PM CST
Where
Chase County, 4.75 mi SE of Matfield Green
Measured
1 in hail
Reported by
Public
Coordinates
38.120, -96.510

Hail, Greenwood

When
April 6, 6:30 PM CST
Where
Greenwood County, 0.54 mi W of Madison
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.130, -96.140

Hail was accompanied by 50 to 55 mph winds.

Thunderstorm Wind, Greenwood

When
April 6, 6:35 PM CST
Where
Greenwood County, 0.88 mi SW of Madison
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.120, -96.140

Quarter sized hail covered the ground.

Hail, Greenwood

When
April 6, 6:35 PM CST
Where
Greenwood County, 0.87 mi SW of Madison
Measured
1 in hail
Reported by
Public
Coordinates
38.120, -96.140

The hail was accompanied by 60 mph winds.

Hail, Marion

When
April 6, 6:58 PM CST
Where
Marion County, 0.88 mi NW of Burns
Measured
1 in hail
Reported by
Public
Coordinates
38.090, -96.890

Hail, Greenwood

When
April 6, 7:11 PM CST
Where
Greenwood County, 3.82 mi E of Eureka
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.820, -96.230

Hail, Woodson

When
April 6, 7:30 PM CST
Where
Woodson County, 6 mi NW of Yates Center
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.930, -95.820

Hail, Woodson

When
April 6, 7:55 PM CST
Where
Woodson County, 2.14 mi NE of Neosho Falls
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.020, -95.520

Hail, Chautauqua

When
April 6, 8:22 PM CST
Where
Chautauqua County, 0.69 mi N of Cedar Vale
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.110, -96.500

Hail, Chautauqua

When
April 6, 8:30 PM CST
Where
Chautauqua County, 2.2 mi W of Sedan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.130, -96.220

Hail, Chautauqua

When
April 6, 8:42 PM CST
Where
Chautauqua County, 9.73 mi WNW of Hale
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
37.290, -96.180

Hail, Chautauqua

When
April 6, 8:55 PM CST
Where
Chautauqua County, 0.69 mi N of Sedan
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.140, -96.180

Thunderstorm Wind, Chautauqua

When
April 6, 8:55 PM CST
Where
Chautauqua County, 0.69 mi N of Sedan
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.140, -96.180

The 60 mph winds were accompanied by one inch hail.

Thunderstorm Wind, Chautauqua

When
April 6, 9:20 PM CST
Where
Chautauqua County, 7.75 mi E of Cedar Vale
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.110, -96.360

The strong winds were accompanied by pea sized hail.

Hail, Wilson

When
April 6, 9:45 PM CST
Where
Wilson County, 3.36 mi WSW of Neodesha
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.420, -95.740

Forty five mph winds were also reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 226913, 226875, 226876, 226899, 226877, 226880, 226881, 226882, 226914, 226885, 226883, 226884, 226887, 226888, 226891, 226895, 226901, 226916, 226917, 226902, 226903, 226904, 226905, 226906, 226907, 226908, 226909, 226910, 226911, 226912.